Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 82, NWS Pueblo, CO

August 10, 1999Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 1999, 2:22 PM MDT for Huerfano County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1999, 2:22 PM MDT (20:22 UTC)
Expired
Aug 10, 1999, 2:55 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 102024 RRA
SVRPUB
COC055-102055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
222 PM MDT TUE AUG 10 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HUERFANO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 255 PM MDT

* AT 221 PM MDT...RADAR SHOWED A SEVERE STORM 14 MILES EAST OF
  WALSENBURG MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE CROSSING HIGHWAY 10 ON THE HUERFANO COUNTY LINE
BY 235 PM MDT...THEN MOVING TO THE HUERFANO AND PUEBLO COUNTY LINE
BY 250 PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THEN
WARNED AREA...GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

WFF/SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:07 PM MDT, 15 minutes earlier.

Area forecast discussion, Aug 10, 2:07 PM MDT, 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
207 PM MDT TUE AUG 10 1999

THUNDERSTORM COVERAGE THE MAIN CONCERN OVER THE NEXT 24-30HRS WITH
POTENTIAL DRYING OUT BY THU INTO THE WEEKEND.

TNGT: LATEST WATER VAPOR IMAGERY LOOP SHOWED MAIN SHORTWAVE JUST
ABOUT ENTER SOUTH CENTRAL CO WITH AN AREA OF SHRA/TSRA BREAKING OUT
IN NORTH CENTRAL NM AND SOUTHERN CO.  ISOCHRONE ANALYSIS PROJECTS
SHORTWAVE TO MOVE FROM SAN LUIS-CANON CITY-WESTERN COLORADO SPRINGS
THROUGH 0200Z/11.  PLENTY OF DEEP MOISTURE AROUND...SO WILL CONTINUE
LIKELY WORDING IN THE SOUTHEASTERN MOUNTAINS TO EASTERN SAN JUAN
MOUNTAINS FOR TONIGHT WITH LOCALLY HEAVY RAIN POSSIBLE. PLAN TO GO
WITH SCATTERED WORDING ALONG I-25 CORRIDOR AND EAST...BUT MANY NEED
TO HIT IT HARDER IF COVERAGE BECOMES LARGER.  ACTIVITY MAY HANG ON
AFTER SUNSET IN MOST AREAS WITH UPPER SUPPORT SO WILL PROBABLY NOT
PUT ANY TIMERS ON PRECIPITATION FOR TONIGHT. CLOUDS MAY HANG AROUND
FOR MUCH OF THE NIGHT...SO MAY GO A FEW DEGREES HIGHER ON TEMPERATURE
MINIMA TONIGHT.

WED-WED NGT: CUTOFF LOW STILL SPINNING OUT IN NORTHERN CA PER
CURRENT WATER VAPOR IMAGERY.  12Z/10 500MB ANALYSIS SHOWED PARENT
ULJ ON THE EAST SIDE OF LOW...SO SHOULD START TO LIFT NORTHEASTWARD
INTO THE GREAT BASIN PER LATEST SHORT RANGE MODELS.  MODELS HAVE
GOOD CONTINUITY WITH WEAKENING AND TAKING MID-LEVEL SHORTWAVE INTO
THE NORTHERN ROCKIES AND A WEAK MID-LEVEL SHEAR AXIS MOVING THROUGH
CO LATE WED AFTERNOON-WED NGT. LOWER TROP TO BECOME WEST-
SOUTHWESTERLY WITH GOOD DOWNSLOPING CONDITIONS.  SURFACE WINDS MAY
GET INTO THE 10-25 MPH RANGE WED...BUT WILL HOLD OFF ON MENTION RIGHT
NOW.  MIDSHIFT CAN ADD IF THEY SEE FIT.  STILL PLENTY OF MOISTURE
AROUND TO MAINTAIN CURRENT ZONE POP WORDING FOR WED...SHOULD BE HIGH
BASED IF IT FORMS. DEPTH OF MOISTURE STARTS TO DECREASE WITH GOOD
WESTERLY FLOW BY WED NIGHT...AND HAS GOOD CONTINUITY WITH WHAT THE
OLD MRF RUNS WERE SHOWING A FEW DAYS AGO.  MID/UPPER LEVEL MOISTURE
SHOULD SHIFT SOUTH AND EASTWARD FROM CO LATE WED NIGHT.  SO...WILL
GO WITH 20-30 POP WORDING FOR WED EVENING...THEN BECOMING CLEAR.
WED NIGHT TEMPERATURE MINIMA SHOULD BE A FEW DEGREES COOLER...THAN
TUE NIGHT...WITH A CLEAR SKY AND LOWER SURFACE DEW POINTS.

THU: 48-60HR AVN VERIFYING PRETTY GOOD AS MID-LEVEL SHORTWAVE WILL
DRIVE THROUGH NORTHERN PLAINS INTO UPPER MIDWEST.  700-300MB MEAN
RH PROGGED TO BE 15-25% WHICH WOULD SUPPRESS ANY DEEP VERTICAL
CONVECTIVE RELEASE.  DID NOTE THAT ETA STILL MAINTAINS 700MB WEAK
MOISTURE RIDGE ACROSS CWA ON THU MORNING AND WITH MID-LEVEL SHEAR
AXIS REMAIN OVER CWA MUCH OF THE DAY...COULD SET SOMETHING OFF.
WILL MAINTAIN KEEPING OUT THE MENTION OF SHRA/TSRA FOR THU.  MID-
LEVELS SHOULD WARM WITH RELATIVELY DRIER AIR AND PLENTY OF
INSOLATION.  TEMPERATURE MAXIMA SHOULD BE NEAR SEASONAL READINGS ON
THU.

EXTENDED(FRI-SUN): MRF UPPER LEVEL ANTICYCLONE SHOULD REMAIN OVER
DESERT SOUTHWEST INTO THE SOUTHERN PLAINS WITH WESTERLIES REMAINING
OVER THE NORTHERN U.S.  700-300MB MEAN RH VALUES CONTINUE TO BE
PROGGED AT 10-25%...SO PRECIPITATION THREAT SHOULD REMAIN AROUND 5-
10% AND WILL CONTINUE DRY WORDING.  TEMPERATURE MINIMA/MAXIMA
SHOULD BE NEAR SEASONAL READINGS.

.PUB...NONE.

METZE

In the hours before

Special weather statement, Aug 10, 11:35 AM MDT, 2 hours 47 minutes before
COZ058>081-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT TUE AUG 10 1999

...SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH THIS EVENING...

THE SIGNIFICANT WEATHER OUTLOOK CALLS FOR SCATTERED THUNDERSTORMS FOR
MOST OF SOUTHEAST COLORADO...WITH SHOWERS AND THUNDERSTORMS MORE
NUMEROUS OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS.

A PLUME OF MID AND HIGH LEVEL MOISTURE WILL REMAIN OVER THE REGION
THROUGH THIS EVENING.  AN UPPER LEVEL DISTURBANCE IN NORTH CENTRAL
NEW MEXICO IS EXPECTED TO MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO DURING THE AFTERNOON AND EVENING.  THIS WILL CAUSE SHOWERS
AND THUNDERSTORMS TO BECOME MORE NUMEROUS THIS AFTERNOON OVER
THE MOUNTAINS...AND SPREAD INTO THE NEARBY PLAINS AFTER 3 PM.   WITH
RELATIVELY DEEP MOIST AIR OVER THE REGION...THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...ESPECIALLY OVER THE SAN
LUIS VALLEY...EASTERN SAN JUAN MOUNTAINS...AND LA GARITA MOUNTAINS.

OVER THE EASTERN PLAINS...THE ATMOSPHERE WILL BECOME UNSTABLE IN THE
AFTERNOON WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING LATE.  ALTHOUGH WIND PROFILES ARE NOT FAVORABLE FOR THE
DEVELOPMENT OF SEVERE STORMS...SOME STORMS MAY BECOME STRONG
PRODUCING GUSTY WINDS...LOCALLY HEAVY RAIN...AND LIGHTNING.

WITH UPPER LEVEL ENERGY REMAINING OVER THE REGION THROUGH LATE
EVENING...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER
SUNSET...BEFORE DIMINISHING AFTER MIDNIGHT.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY RAINFALL
REPORTS IN THE SAN LUIS VALLEY...INCLUDING THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS.
Special weather statement, Aug 10, 11:35 AM MDT, 2 hours 47 minutes before
COZ058>081-102000-

SIGNIFICANT WEATHER OUTLOOK...CORRECTION FOR HEADER
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT TUE AUG 10 1999

...SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH THIS EVENING...

THE SIGNIFICANT WEATHER OUTLOOK CALLS FOR SCATTERED THUNDERSTORMS FOR
MOST OF SOUTHEAST COLORADO...WITH SHOWERS AND THUNDERSTORMS MORE
NUMEROUS OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS.

A PLUME OF MID AND HIGH LEVEL MOISTURE WILL REMAIN OVER THE REGION
THROUGH THIS EVENING.  AN UPPER LEVEL DISTURBANCE IN NORTH CENTRAL
NEW MEXICO IS EXPECTED TO MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO DURING THE AFTERNOON AND EVENING.  THIS WILL CAUSE SHOWERS
AND THUNDERSTORMS TO BECOME MORE NUMEROUS THIS AFTERNOON OVER
THE MOUNTAINS...AND SPREAD INTO THE NEARBY PLAINS AFTER 3 PM.   WITH
RELATIVELY DEEP MOIST AIR OVER THE REGION...THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...ESPECIALLY OVER THE SAN
LUIS VALLEY...EASTERN SAN JUAN MOUNTAINS...AND LA GARITA MOUNTAINS.

OVER THE EASTERN PLAINS...THE ATMOSPHERE WILL BECOME UNSTABLE IN THE
AFTERNOON WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING LATE.  ALTHOUGH WIND PROFILES ARE NOT FAVORABLE FOR THE
DEVELOPMENT OF SEVERE STORMS...SOME STORMS MAY BECOME STRONG
PRODUCING GUSTY WINDS...LOCALLY HEAVY RAIN...AND LIGHTNING.

WITH UPPER LEVEL ENERGY REMAINING OVER THE REGION THROUGH LATE
EVENING...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER
SUNSET...BEFORE DIMINISHING AFTER MIDNIGHT.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY RAINFALL
REPORTS IN THE SAN LUIS VALLEY...INCLUDING THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS.
Special weather statement, Aug 10, 11:35 AM MDT, 2 hours 47 minutes before
COZ058>081-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT TUE AUG 10 1999

...SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH THIS EVENING...

THE SIGNIFICANT WEATHER OUTLOOK CALLS FOR SCATTERED THUNDERSTORMS FOR
MOST OF SOUTHEAST COLORADO...WITH SHOWERS AND THUNDERSTORMS MORE
NUMEROUS OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS.

A PLUME OF MID AND HIGH LEVEL MOISTURE WILL REMAIN OVER THE REGION
THROUGH THIS EVENING.  AN UPPER LEVEL DISTURBANCE IN NORTH CENTRAL
NEW MEXICO IS EXPECTED TO MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO DURING THE AFTERNOON AND EVENING.  THIS WILL CAUSE SHOWERS
AND THUNDERSTORMS TO BECOME MORE NUMEROUS THIS AFTERNOON OVER
THE MOUNTAINS...AND SPREAD INTO THE NEARBY PLAINS AFTER 3 PM.   WITH
RELATIVELY DEEP MOIST AIR OVER THE REGION...THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...ESPECIALLY OVER THE SAN
LUIS VALLEY...EASTERN SAN JUAN MOUNTAINS...AND LA GARITA MOUNTAINS.

OVER THE EASTERN PLAINS...THE ATMOSPHERE WILL BECOME UNSTABLE IN THE
AFTERNOON WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING LATE.  ALTHOUGH WIND PROFILES ARE NOT FAVORABLE FOR THE
DEVELOPMENT OF SEVERE STORMS...SOME STORMS MAY BECOME STRONG
PRODUCING GUSTY WINDS...LOCALLY HEAVY RAIN...AND LIGHTNING.

WITH UPPER LEVEL ENERGY REMAINING OVER THE REGION THROUGH LATE
EVENING...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER
SUNSET...BEFORE DIMINISHING AFTER MIDNIGHT.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY RAINFALL
REPORTS IN THE SAN LUIS VALLEY...INCLUDING THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS.
Special weather statement, Aug 10, 11:35 AM MDT, 2 hours 47 minutes before
COZ058>081-102000-

SIGNIFICANT WEATHER OUTLOOK...CORRECTION FOR HEADER
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT TUE AUG 10 1999

...SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH THIS EVENING...

THE SIGNIFICANT WEATHER OUTLOOK CALLS FOR SCATTERED THUNDERSTORMS FOR
MOST OF SOUTHEAST COLORADO...WITH SHOWERS AND THUNDERSTORMS MORE
NUMEROUS OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS.

A PLUME OF MID AND HIGH LEVEL MOISTURE WILL REMAIN OVER THE REGION
THROUGH THIS EVENING.  AN UPPER LEVEL DISTURBANCE IN NORTH CENTRAL
NEW MEXICO IS EXPECTED TO MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO DURING THE AFTERNOON AND EVENING.  THIS WILL CAUSE SHOWERS
AND THUNDERSTORMS TO BECOME MORE NUMEROUS THIS AFTERNOON OVER
THE MOUNTAINS...AND SPREAD INTO THE NEARBY PLAINS AFTER 3 PM.   WITH
RELATIVELY DEEP MOIST AIR OVER THE REGION...THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...ESPECIALLY OVER THE SAN
LUIS VALLEY...EASTERN SAN JUAN MOUNTAINS...AND LA GARITA MOUNTAINS.

OVER THE EASTERN PLAINS...THE ATMOSPHERE WILL BECOME UNSTABLE IN THE
AFTERNOON WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING LATE.  ALTHOUGH WIND PROFILES ARE NOT FAVORABLE FOR THE
DEVELOPMENT OF SEVERE STORMS...SOME STORMS MAY BECOME STRONG
PRODUCING GUSTY WINDS...LOCALLY HEAVY RAIN...AND LIGHTNING.

WITH UPPER LEVEL ENERGY REMAINING OVER THE REGION THROUGH LATE
EVENING...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER
SUNSET...BEFORE DIMINISHING AFTER MIDNIGHT.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY RAINFALL
REPORTS IN THE SAN LUIS VALLEY...INCLUDING THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS.

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.